Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

Diagnosed with Central Diabetes Insipidus. On one type of DDAVP. Nasal sprays became ineffective over years. Any suggestions?

User rating for this question
Very Good
Answered by

Practicing since : 2003
Answered : 495 Questions
I am a 40 year old female whos was diagnosed with Central Diabetes Insipidus when I was 6 years old. I have been on one type of DDAVP or another (rhinal tube, Nasal Spray, Subcutaneous Injection and now Desmopressin .2MG tablet 8 times per day) My endocrinologist will no longer write an RX for anything more than .2mg tabs 6 x per day since the insurance and drug manufacturer set that as XXXXXXX dose. Here is the problem, the nasal sprays became ineffective over years of use, so we moved to 1ML in the am and 1ML in the evening of DDAVP Injection which was effective. Then came the tablet which cost insurance less so I have been on that for years and the dose increases. I am trying to make it on 6 pills per day basically lost my job, because I don't sleep and during the day have to drink and urinate excessively. I have tried to see several endocrinologists but all say they will not increase dosage. I am at a loss. I am not able to work, feel ill and at this point wondering what happens if I stop taking the Desmopressin all together because my quality of life and no job and not being able to leave the house due to thirst etc... is awful. Any suggestions? I live in California and am now experiencing a "tachycardia" with my at rest heart rate average having gone from a normal of about 64 to an average of 119. The cardiologist thinks it is due to high level of desmopressin but is not sure. I do have Sjogrens disease and my thryroid was removed 4 years ago when they removed a thyroglossal duct cyst a year after my insistence cause it caused pain and they found thyroid cancer in the cyst and some surrounding lymph nodes....they removed the thyroid 3 weeks later and there was NO cancer present. I take 112 mcg daily of levothyroxine and blood levels seem good. I am 5'6" inches tall and now weigh 90 pounds from a normal 120 pounds most of my life. No doctor seems to have answers, cardiologist just really didn't say much except she thought the tachycardia was due to other meds. I'm lost and not sure what to do next. I also tried going to ER where they noted high level (at the time I was on 8 .02MG tabs of desmopressin but was sleeping and had thirst/urination controlled) they also did 2 EKG's and at rest heart rate was 119 on one and 135 on another so they did stress test which I finished okay but stopped short being short of breath no pain...and blood work and they said no heart attack risk and sent me home with diagnosis of Vomitting & Diarrhea since I was either throwing up or unable to keep solids down. They told me to see cardiologist..I did and Endocrinologist whish 4 said no they didnnt have enough experience and one said he would see me but would not increase meds...not sure what to do...Thank you for any guidance or referrals.
~Lara O'Connell
Posted Sat, 26 Oct 2013 in Thyroid Problem and Hormonal Problems
Answered by Dr. Aditya Bhabhe 8 hours later
Brief Answer:
See detailed answer

Detailed Answer:
Hi there

Thank you for sending in your query.
From your description it seems that you have 2 active health issues on the background if a number of other medical problems viz.:
1) Inadequate relief from the symptoms of diabetes insipidus with the use of desmopressin pills.
2) Persistent tachycardia

I have the following suggestions for the two issues:

1) Central diabetes insipidus: Your current dose (1.2mg/day) is the maximum prescribed dose for oral desmopressin. If this is not working then we can try the following measures:
a) Use of sub lingual preparations. These are special pills of desmopressin which should be kept below the tongue and not swallowed.
The absorption of such pills is 60% better than the oral ones. So they should definitely be tried. Speak to your doctor if these pills can be made available under your insurance.

b) If this is not possible then we can try measures to supplement the action of desmopressin. This involves the use of a medication called thiazides. This drug has been shown to be of benefit in central diabetes insipidus and can be tried under the supervision of your doctor.

c) Another drug which has been shown to be beneficial is carbamazepine. This again potentiates the action of desmopressin. However I am not sure if this will be covered under your insurance.

2) Tachycardia or increased resting heart rate:
Desmopressin is unlikely to be responsible for this.
The symptoms of weight loss, tachycardia and loose motions could well be due to thyrotoxicosis. This happens sometimes when people are on thyroid supplements.
I recommend that you get your blood Free T3, Free T4 and TSH levels done.
Once we have the values we can determine the further course of action.

I hope this was helpful.
I will be happy to provide answers to any more questions which you may have.

Dr. Aditya Bhabhe
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor